High Wind, Castro
- When
- February 14, 9:00 AM CST to 12:16 PM CST
- Where
- Castro forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
A strong storm rapidly ejected into the central High Plains early on the 14th. This caused dry and intense sinking westerly flow around the south side of the system to sweep across the southern High Plains during the morning.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong storm rapidly ejected into the central High Plains early on the 14th. This caused dry and intense sinking westerly flow around the south side of the system to sweep across the southern High Plains during the morning. Winds quickly increased in the morning, peaking between mid-morning and midday before gradually decreasing through the afternoon hours. Nearly all of West Texas was inflicted by wind gusts in excess of 50 mph. Peak wind gusts of 60 to 70 mph were common across the southern Texas Panhandle and adjacent northern and central South and Rolling Plains. The intense winds did cause areas of property damage, including rolling multiple semi-tractor trailers off Interstate-27 south of Tulia (Swisher County), where the cross-wind was maximized. In Lubbock County, several power poles were blown over. The wind also lofted copious amounts of dust, which further contributed to travel difficulties.
Maximum wind gusts from the Texas Tech University West Texas mesonet are listed below:
72 mph at Silverton (Briscoe County),|72 mph at Turkey (Hall County),|72 mph at Roaring Springs (Motley County),|71 mph at Caprock Canyons State Park (Briscoe County),|71 mph at Amherst (Lamb County),|69 mph at Hart (Castro County),|68 mph at Tulia (Swisher County),|68 mph at Floydada (Floyd County),|68 mph at Northfield (Motley County),|67 mph at Aiken (Hale County),|67 mph at Abernathy (Hale County),|66 mph at Dimmitt (Castro County),|66 mph at Olton (Lamb County),|65 mph at New Deal (Lubbock County),|65 mph at Graham (Garza County),|64 mph at Plainview (Hale County),|64 mph at Post (Garza County),|64 mph at Muleshoe (Bailey County),|64 mph at Anton (Hockley County),|63 mph at Friona (Parmer County),|63 mph at Earth (Lamb County),|63 mph at Slaton (Lubbock County),|63 mph at Vigo Park (Swisher County),|63 mph at McAdoo (Dickens County),|63 mph at Childress (Childress County),|62 mph at Reese Center (Lubbock County),|61 mph at Ralls (Crosby County),|60 mph at White River Lake (Crosby County),|60 mph at Aspermont (Stonewall County),|60 mph at Happy (Swisher County),|60 mph at Paducah (Cottle County),|59 mph at Memphis (Hall County),|59 mph at Morton (Cochran County),|59 mph at South Plains (Floyd County),|59 mph at Levelland (Hockley County),|59 mph at Texas Tech University (Lubbock County),|59 mph at Guthrie (King County),|59 mph at Plains (Yoakum County),|58 mph at Lesley (Hall County),|58 mph at Hackberry (Cottle County),|58 mph at Smyer (Hockley County), and|58 mph at Wolfforth (Lubbock County).
Maximum sustained winds from the Texas Tech University West Texas mesonet are listed below:
47 mph at New Home (Lynn County),|46 mph at Tahoka (Lynn County),|44 mph at O'Donnell (Lynn County), and|44 mph at Brownfield (Terry County).
Maximum wind gusts from area ASOS and AWOS stations are listed below:
69 mph at Lubbock International Airport (Lubbock County),|64 mph at Childress Municipal Airport (Childress County),|62 mph at Hale County Airport (Hale County), and|62 mph at Levelland Municipal Airport (Hockley County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 14, 5:31 AM CST, 3 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 531 AM CST Tue Feb 14 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 302 AM CST Tue Feb 14 2023 Subsidence and drier air was already sweeping into the area early this morning evident on water vapor imagery and surface observations. A closed low was spinning across northern New Mexico and by 12Z is expected to be over the northwestern Texas Panhandle. Although we will be mostly clear today with sky cover, moisture at mid and upper levels will try to wrap around this system as it pulls away from the region this morning. Because of this, we may see additional cloud cover later this morning. Today's wind setup is not our classic gradient wind event but it will feel like it. The upper low will be pulling away from the area today but will leave a strong height gradient aloft. Jet streaks at 500 and 250mb will be moving away from the region late this morning but low level wind fields will remain very strong. Winds at 700mb will be ripping around 50- 60kt through at least the early afternoon. Having said that, we will not be mixing to a height much higher than 800-750mb with the passage of the pacific cold front this morning. However, by the time we reach peak mixing, winds will still be in the 40-50kt range at this level of the atmosphere. Chances of blowing dust are uncertain today given the rainfall from yesterday evening. Essentially, the rain could keep dust particles down or there may be some areas where the rain would agitate the ground enough to bring finer dust particles to the surface. The surface pressure gradient will begin to relax this afternoon as the surface cyclone quickly moves away from the region leading to light winds overnight. && .LONG TERM... (Wednesday through Monday) Issued at 302 AM CST Tue Feb 14 2023 Southwesterly flow aloft will intensify once again on Wednesday as an upper level cutoff low pivots over the Four Corners region. The upper low will transition into an open wave as it accelerates northeastward on Wednesday afternoon, resulting in favorable positioning of a 100+ kt 500mb jet streak over our area for another windy day on Wednesday. Surface cyclogenesis over the central TX Panhandle by midday will be less intense than seen today resulting in slightly reduced wind magnitudes, but deeper daytime mixing and and the presence of a broad region of 850mb flow of 40-50 kt is expected to support sustained west-southwest winds of 30 to 35 mph with gusts to 55 mph across much of the area. One aspect which may temper winds somewhat will be the development of midlevel cloud cover during the afternoon especially across the SW Panhandle. This increased midlevel moisture combined with enhanced upper lift associated with the 500mb jet streak is expected to support scattered rain showers across the SW Panhandle during the afternoon with a few snowflakes possibly mixing in during the evening. Precipitation is still expected to be very light given a dry sub-cloud layer with minimal QPF as a result. Winds will weaken slightly and begin veering northwesterly by Wednesday evening, though still remaining breezy as a cold front pushes through the region. Sustained NNW winds of 15 to 25 mph along with temperatures falling into the teens will result in wind chill values in the single digits early Thursday morning for most locations on the Caprock. Persistent strong cold advection will result in a period unseasonably chilly temperatures 10 to 15 degrees below normal Wednesday night through Friday morning. A warming trend will then begin on Friday as transient upper ridging builds overhead, with guidance then pointing to an extended period of quasi-zonal flow aloft persisting into early next week. This would result in a period of relatively quiet weather, with warm and dry conditions along with more modest winds this weekend into early next week. && .AVIATION... (12Z TAFS) Issued at 529 AM CST Tue Feb 14 2023 A strong cold front was currently moving through the area shifting winds to the west and increasing in speed. Wind speeds will continue to increase through the morning hours with sustained winds peaking around 35kt or so. This may also cause some visby restrictions due to BLDU. Winds will slowly diminish this afternoon going light this evening at all TAF sites. && .LUB WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 PM CST this evening for TXZ021>038. Wind Advisory until 6 PM CST this evening for TXZ039>044. && SHORT TERM...01 LONG TERM....30 AVIATION...01
Hazardous Weather Outlook National Weather Service Lubbock TX 317 AM CST Tue Feb 14 2023 TXZ021>044-150930- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 317 AM CST Tue Feb 14 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Very strong west winds will impact the entire region today. Sustained winds of 35 to 45 mph with gusts around 60 mph are expected, with visibility reductions possible due to blowing dust. A High Wind Warning is in effect from 8 AM until 6 PM today for all areas except the far southern South Plains and far southern Rolling Plains where a Wind Advisory is in place. Elevated fire weather conditions are also expected across the entire region today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Sustained south-southwest winds of 30 to 35 mph with gusts to 55 mph are expected on the Caprock on Wednesday. Elevated fire weather conditions are also possible area-wide on Wednesday. A light rain-snow mix is possible across the far southwestern Texas Panhandle on Wednesday afternoon and evening, which may result in slick roadways by Wednesday night. Wind chill values near 0 degrees are possible across the far southwestern Texas Panhandle on Thursday morning.
The national radar mosaic for the moment the first event began.
23 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070420, 1070419, 1070422, 1070418, 1070461, 1070473, 1070472, 1070466, 1070416, 1070421, 1070430, 1070417, 1070471, 1070426, 1070427, 1070424, 1070464, 1070465, 1070469, 1070468, 1070462, 1070467, 1070470.